Minnesota, 2006Damaging Wind in Minnesota, July 16, 2006
July 16, 2006 · NWS MPX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 3:09 PM CST, 7 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT SUN JUL 16 2006
.DISCUSSION...
COMPLEX SHORT TERM WITH CLOUDS AND PRECIP CHANCES THE MAIN
CHALLENGE. SECONDARY ISSUE IS LINGERING HEAT. MID CLOUDS HAVE HELD
TEMPS INTO THE 80S TO AROUND 90 IN MOST PLACES...WITH MID TO UPPER
90S ELSEWHERE WHERE SUN HAS BEEN SHINING. HAVE TRIMMED BACK THE HEAT
ADVISORY TO ONLY INCLUDE SOUTHERN TIERS OF COUNTIES SOUTH OF THE MSP
METRO. SOME SPRINKLES WILL BE AROUND FROM MID DECK INTO THE EVENING.
THERE IS A SLIGHT CHANCE OF AN ISOLATED SHOWER OR STORM TO THE SOUTH
ALONG THE BOUNDARY BETWEEN CLOUD COVER AND SUNSHINE BUT AREA OF
PRESSURE RISES SEEN ON MSAS MOVING ACROSS THIS AREA SUGGESTS THAT
DEVELOPMENT WOULD BE SUPPRESSED THROUGH THE LATE AFTERNOON. EASTERN
DAKOTAS/WEST CENTRAL MINNESOTA WILL BE THE AREA TO WATCH FOR
DEVELOPMENT AS H5 WAVE SEEN ON WATER VAPOR CROSSES THE REGION...AND
SFC PRES FALLS MAXIMIZE IN THE VICINITY OF THE ND/SD/MN BORDER AHEAD
OF SFC LOW CENTERED JUST TO THE WEST OF THAT LOCATION. SFC FLOW HAS ALSO
TURNED MORE SOUTHEAST AHEAD OF THE LOW AIDING MOISTURE POOLING. THUS
EXPECT SHOWERS AND STORMS TO ENTER THE WESTERN CWA THIS EVENING AS
UPPER WAVE REACHES THE AREA AND H7-H5 TEMP ADVECTION INCREASES. WIND
FIELDS INDICATE STORMS COULD BECOME ORGANIZED WITH THREAT OF WIND
GUSTS FROM STORMS WITH DRY LOW LEVELS AND AS EVIDENCED BY STRONG
GUSTS FROM SHOWERS WEST OF THE CWA THIS AFTERNOON. WET BULB ZEROS
AROUND 12KFT WILL REQUIRE VERY STRONG UPDRAFTS TO PRODUCE LARGE
HAIL. PRECIP ENDS FOR MONDAY MORNING WITH NORTHERLY FLOW TAKING
OVER.
CANADIAN HIGH PRESSURE BUILDS IN MONDAY AFTERNOON AND INTO TUESDAY
NIGHT. H85 CAA FROM THE NORTH WILL BRINGS IN TEMP VALUES A 6-10
DEGREES COOLER THAN CURRENT VALUES. THIS BRINGS MID 80S BACK TO
NORTHERN AREAS. GOOD RADIATION COOLING POTENTIAL BY TUESDAY MORNING
WITH DEWPOINTS IN THE MID TO UPPER 50S AND THE CENTER OF THE HIGH
PASSING IN CLOSE PROXIMITY. HAVE LOWERED GOING MINS A COUPLE DEGREES
BUT MAY STILL NEED TO BE LOWERED A BIT MORE. SOUTHERLY FLOW RETURNS
TUESDAY BRINGING TEMPS BACK UP INTO THE UPPER 80S TO AROUND 90. LOW
PRESSURE OVER THE NEBRASKA PANHANDLE/SW SOUTH DAKOTA DRAWS WARM
FRONT NORTHWARD TUESDAY NIGHT BRINGING AN INCREASE IN MOISTURE TO
THE REGION. LLVL JET INTENSIFIES AND NOSES INTO THE REGION EARLY
WEDNESDAY COMBINING WITH FORECAST H5 WAVE SWINGING ACROSS IN WEST TO
EAST FLOW. ATTM BEST PRECIP POTENTIAL IS OVER THE SW PART OF THE CWA
WEDNESDAY MORNING. THIS SUPPORTED BY THICKNESS GRADIENT ORIENTATION
FROM THE NORTHWEST AND CURVING SOUTHWARD ACROSS THE AREA. KEY WILL
BE GENESIS REGION FOR STORMS...WITH POTENTIAL SHIFT FURTHER SOUTH
AND LESS OF THE CWA AT RISK OF PRECIP.
LONGER TERM...WEDNESDAY NIGHT THROUGH SUNDAY
GFS ENSEMBLE MEAN HAS CONTINUED TO SHOW LARGE SCALE TROUGH
DEVELOPING TO OUR EAST LATER THIS WEEK. NCEP DISC DESCRIBES THIS
WELL. IN THE MEANTIME...SHORT WAVE IN ZONAL FLOW LOOKS TO MOVE
THROUGH WEDNESDAY NIGHT INTO THURSDAY MORNING. OPERATIONAL GFS
SUGGESTS PREVIOUS WAVE WILL RESULT IN FRONT BEING LAID DOWN ON A
WSW/ENE ORIENTATION... WITH SECOND LOW COMING OUT OF THE SW
WEDNESDAY NIGHT. SOME POTENTIAL FOR HEAVY RAIN BUT LOOKS MOSTLY TO
OUR SOUTH. SOMETHING TO WATCH FOR SC MN... ESPECIALLY FRM/AEL
CORRIDOR. ONCE THAT GOES BY... IT APPEARS A RETURN TO NORMAL TEMPS
WILL COMMENCE...WITH A NW FLOW SHORT WAVE DURING THE WEEKEND.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 6 AM CDT MONDAY FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-REDWOOD-
RICE-STEELE-WASECA-WATONWAN COUNTY(IES).
WI...NONE.
&&
MDB/TKHazardous weather outlook, Jul 16, 4:47 AM CST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 AM CDT SUN JUL 16 2006
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
547 AM CDT SUN JUL 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR SOUTH CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN THROUGH MONDAY MORNING. THE ADVISORY
INCLUDES AREAS GENERALLY SOUTH OF A LINE FROM ABOUT REDWOOD
FALLS...TO THE TWIN CITIES...TO BLOOMER WISCONSIN. SEE THE LATEST
HEAT ADVISORY PRODUCT FOR MORE SPECIFIC DETAILS.
STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COOL FRONT MOVES
INTO THE AREA. THE GREATEST THREAT OF STRONG THUNDERSTORMS IS OVER
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. THERE IS SOME UNCERTAINTY...IF THUNDERSTORMS WILL
EVEN DEVELOP...BUT IF SO...THEY COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY NIGHT AND
WEDENSDAY...BUT IT IS TOO EARLY TO DETERMINE A SEVERE WEATHER
THREAT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
JPR
Thunderstorm Wind, Yellow Medicine
- When
- July 16, 10:15 PM CST
- Where
- Yellow Medicine County, Canby
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.700, -96.267
Wind gust measured at the Canby Airport. The gust resulted from a Heat Burst caused by decaying thunderstorms and a very warm and dry lower and middle atmosphere. In addition to the wind gust, the temperature jumped from 91 degrees to 100 degrees between 10:35 PM and 11:15 PM. The dew point temperature also dropped from 63 degrees to 32 degrees between 1035 PM and 1115 PM.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 16 to 27, 200646 deaths · 18 injured · $493 million · 8 events
- Heat in Oklahoma, July 16 to 31, 200610 deaths · 100 injured · 48 events
- Heat in Kansas, July 16 to 20, 20065 deaths · 26 events
- Heat in Missouri, July 16 to 20, 20064 deaths · 37 events
- Heat in Pennsylvania, July 16 to 18, 20063 deaths · 5 events
- Lightning Strike in Alabama, July 16, 20061 death · 1 event
- Wildfire in Nebraska, July 16 to 18, 2006$1.5 million · 1 event
- Heat in Kansas, July 16 to 20, 20063 injured · 23 events
- Hail in Minnesota, July 16, 2006$50,000 · 4 in hail · 3 events
- Hail and Damaging Winds in Georgia, July 16, 2006$35,000 · 55 kt wind · 4 events
- Damaging Winds in Michigan, July 16, 2006$25,000 · 55 kt wind · 3 events
- Damaging Wind in Alabama, July 16, 2006$25,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519914.